Acetaminophen may improve postoperative outcomes

By Piriya Mahendra, medwireNews Reporter

Prophylactically administered intravenous (iv) acetaminophen (paracetamol) could reduce postoperative nausea and vomiting (PONV), research suggests.

However, the reduction in PONV with prophylactic acetaminophen was associated with a reduction in pain but not with less use of postoperative opioids.

This may mean that "the anti-emetic effect of IV acetaminophen is not mediated through the reduction of postoperative opioid consumption but through direct mechanisms or through the reduction of post-surgical pain," according to Christian Apfel (University of California Medical Center, San Francisco, USA) and co-authors.

The systematic review of 30 studies included 2364 patients, 1223 of whom received acetaminophen and 1141 of whom received placebo. Acetaminophen given intravenously was associated with a significant 27% reduction in nausea and a significant 37% reduction in vomiting.

The study data showed significant heterogeneity for both nausea and vomiting, but homogeneity when studies were grouped according to the timing of the first administration. Indeed, iv acetaminophen significantly reduced nausea when given prophylactically, either before surgery (relative risk 0.54) or before arrival in the post-anesthesia care unit (relative risk 0.67), but not when administered after the onset of pain.

A reduction in postoperative opioid use did not significantly contribute to the antiemetic effect of prophylactic iv acetaminophen. However, the decrease in postoperative pain was significantly associated with a reduction in postoperative nausea, at an odds ratio of 0.66 per 1-point decrease on a pain rating scale of 0-10.

The authors suggest that iv acetaminophen could have a direct antiemetic effect, as acetaminophen is metabolized in the brain into AM404, a metabolite that inhibits the reuptake of anandamide, a known cannabinoid CB1 and CB2 receptor agonist.

"It has been shown that decreased anandamide levels are associated with an increase rate of nausea and vomiting in humans," say the authors. "Therefore, it is possible that acetaminophen simply has a direct effect on PONV by increasing anandamide levels."

The findings are published in Pain.

Licensed from medwireNews with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd. All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
PDFNJ campaign emphasizes the hazards of prescription opioids